Wellbutrin question...

  1. The psychiatrist came in to my facility the other day and saw me with my head on the desk (taking a breather) He asked if I was tired, overwhelmed etc. When I said yes, he suggested I might try Wellbutrin. He said it gives you energy, keeps your mood at an even keel, and may even help for weight loss. I would like to try it, but I'd first like to get some of your opinions. I am not a pill person, so it is a big deal for me. I'm on Prevacid now for reflux and that's it for me. I gained a few pounds while on Depo Provera (I've stopped that now) so the weight loss aspect sounds good to me too!

    Thanks
    •  
  2. 20 Comments

  3. by   baseline
    Are you depressed? If not, why take an anti-depressant? I would try examining your sleeping habits and diet first and get a check up with your family doctor. And go from there!
  4. by   kmchugh
    Personally, I'd be a little concerned that a doc sees you with your head on a desk, and immediately recommends a pill. I have no big problem with any pill, but perhaps a bit more examination than one, cursory, flip question is in order.

    Kevin McHugh
  5. by   hoolahan
    Does this man know you fairly well in the work situation??

    I would ask why a doc would make such a snap decision like that. Without a complete assessment, a depression checklist, etc... Is he perhaps getting a kickback from the pharmaceutical company??

    Anyway, I just tried wellbutrin. My depression was on the upswing of improving anyway, but wellbutrin is also used for complusions like to treat smoking addiction, and now for weight.

    The first time I tried it, it seemed to aggravate my tmj. I think the doc did not place much faith in my assessment, but if it should be used w caution w seizure disorders, what makes it unlikely that it could cause smaller muscle tetany? So I stopped it.

    I recently saw the doc again, we agreed to try it again, and I also noticed a feeling of "fullness" in my chest, like a asthma-like sensation, AND the jaw muscles were tighter again. Plus a bit of palpitaions. So I stopped it. In two days the symptoms have eased, and in 6 days have not recurred, except the tmj, which doesn't seem to abate, and I will be getting a dental appliance as soon as my appeal to the freaking detal HMO for denying the crowns is addressed first, so I don't need to get a new appliance after the crowns.

    Medication, for any reason, should only be taken if warranted. This doc seems like he's drumming up biz by praying on the vulnerable. Now if he does know you, and you do have a decent working relationship, then maybe he is just sharing a legitimate observation and concern w you, but I can't determine that from your post.

    You don't mean he was going to whip out his Rx pad and give you a RX right there? I am sure he would want to see you in his office first???
  6. by   kittyw
    I don't have enough info from what you gave us to say whether or not the doc made a quick judgement. Perhaps he knows a lot more than you told us.

    Make sure you are eating correctly, getting enough sleep, and working out. You have to ask yourself if you aren't feeling right and need some professional help. (or if everyone else says you're not yourself) If so, then go to your PCP - you never know if your thyroid is malfunctioning, if you're anemic, or if there is something else that is wrong. If those test come back normal, then talk to a psychiatrist (if your insurance will allow). There is no shame in taking meds for depression, but you want to make sure you're treating the cause of the depression.

    OH, one other thing, if you do end up on Wellbutrin - if the provider doesn't suggest starting slow (50mg for a few days, then 100 for a few days,...) then ask him/her about doing that. It helps minimize the side effects, and the dosage you need may be different than what they prescribe. You may function just fine with a lower dosage. My bf's stepmom functions best on 100mg, and her first psychiatrist started her at 250mg. Needless to say she couldn't handle that amount at all. But by stopping the med, starting over at 50mg, and slowly increasing to 100mg she was able to alleviate her symptoms without medication side effects.
    Last edit by kittyw on Mar 16, '03
  7. by   sunnygirl272
    Originally posted by kmchugh
    Personally, I'd be a little concerned that a doc sees you with your head on a desk, and immediately recommends a pill. I have no big problem with any pill, but perhaps a bit more examination than one, cursory, flip question is in order.

    Kevin McHugh
    yup..what he said...
  8. by   sphinx
    I would be very wary of this doctor's advice going on what you posted. If you feel you are depressed, see your own MD, and discuss it with him/her. Then and only then should medication be considered, and at that point, even medication may not be warranted. For mild depression, exercise, healthy eating and rest may help a lot. So can therapy if you have underlying issues. If you need meds, Wellbutrin is a good one. I've been on it for a long time with moderate success (I have other issues, so I need other meds too, but that's another story)......there is a seizure risk, so if you have a history, this med is a no-no. But it is indeed helpful for depression, ADHD, smoking cessation, and it does not usually cause weight gain. I've heard the stuff about weight loss, but I didn't experience that, nor has anyone I know who has been on it (several people, as I have been involved with several depression support networks) so that I can't speak on. There's pros and cons to all the antidepressants, and if you are truly suffering a clinical depression, it may take some tinkering. Consider though that you may just be tired and stressed-something all people go through at some point in their lives.

    Best of luck to you.
  9. by   nursenatalie
    I took Zyban to quit smoking a couple years ago. Let me clarify first that I am not recommending you take this drug without a clear need, ie: smoking cessation, depression. I felt wonderful while taking it, guess it was the soaring serotonin levels but I did have energy through the roof. I stopped taking it after three months but I still have mucho energy and a positive outlook so no need for an "artificial" source.
  10. by   Rustyhammer
    I have been taking it to help me quit smoking and I hadn't really thought about it but I guess it has helped give me an "up" mood and I have lost about 15 pounds. Of course I'm working out every day now and watching what I eat.
    I have been slack about taking it lately cause I haven't been smoking and I'm forgetful about taking pills.
    Maybe I should get back on it.
    Oh...I have noticed some tmj type pain going on in my jaw and never put the two together until now. hmmm.....
    -Russell
  11. by   Beach_RN
    I am on Wellbutrin and it has really worked for me. AFter visiting a therapist for my depression she suggested I go on a anti-depressant. She consulted my family Dr. and they both felt Wellbutrin was the right choice for me. I have been doing very well on it! Can't speak for the weight loss, I'm currently on WW, trying to lose those extra lbs and I haven't seen any major changes in my appetite.
  12. by   Geeg
    Medication should always be the last resort!!!! Most of it is poison, anyhow.
  13. by   psychonurse
    I took Wellbutrin for about 2 weeks and it made me crazy....I was calling the doctors office in the middle of the night telling her that the stuff wasn't working......she put me on Zoloft and that was much better...but I wouldn't just go on any medicine for no reason except that you were just a little tired....just my professional opinion....:zzzzz
  14. by   nurseygrrl
    Thank you all for the advice. Yes, the doc does know me pretty well...he wasn't trying to push drugs on me . I spoke to him for about 20 minutes after his initial question and he thought I might do some research on Wellbutrin and see what I thought about trying it. I would never just start popping pills unless I had all my info straight! Again, thanks for the advice, but the weather outside today is an antidepressant in and of itself! 60 degrees!!!


close